Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 86, NWS Lincoln, IL

June 16, 2018Effingham County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 16, 2018, 4:28 PM CDT for Effingham County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2018, 4:28 PM CDT (21:28 UTC)
Expired
Jun 16, 2018, 4:52 PM CDT
In force
24 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Effingham County, IL

The radar

The Lincoln radar (KILX), 120 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1795 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WUUS53 KILX 162128
SVRILX
ILC049-162215-
/O.NEW.KILX.SV.W.0086.180616T2128Z-180616T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
428 PM CDT SAT JUN 16 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northwestern Effingham County in south central Illinois...

* Until 515 PM CDT

* At 428 PM CDT, a severe thunderstorm was located near Altamont, or
  10 miles west of Effingham, moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Altamont, Beecher City, Shumway, Moccasin, Lake Sara and Altamont
  Reservoir.

This includes Interstate 70 between mile markers 79 and 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3922 8880 3922 8878 3921 8877 3922 8876
      3922 8872 3921 8872 3922 8871 3922 8866
      3921 8852 3897 8875 3897 8881
TIME...MOT...LOC 2128Z 202DEG 17KT 3911 8874 

HAIL...1.00IN
WIND...60MPH
 
$$

SB
2 follow-up statements
320 
WWUS53 KILX 162143
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
443 PM CDT SAT JUN 16 2018

ILC049-162215-
/O.CON.KILX.SV.W.0086.000000T0000Z-180616T2215Z/
Effingham-
443 PM CDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN EFFINGHAM COUNTY...

At 442 PM CDT, a severe thunderstorm was located over Shumway, or 9
miles northwest of Effingham, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Altamont, Beecher City, Shumway, Moccasin and Lake Sara. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3922 8880 3922 8878 3921 8877 3922 8876
      3922 8872 3921 8872 3922 8871 3922 8866
      3921 8852 3909 8864 3905 8881
TIME...MOT...LOC 2142Z 202DEG 17KT 3918 8871 

HAIL...1.00IN
WIND...60MPH
 
$$

37
745 
WWUS53 KILX 162152
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
452 PM CDT SAT JUN 16 2018

ILC049-162202-
/O.CAN.KILX.SV.W.0086.000000T0000Z-180616T2215Z/
Effingham-
452 PM CDT SAT JUN 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EFFINGHAM COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3922 8880 3922 8878 3921 8877 3922 8876
      3922 8872 3921 8872 3922 8871 3922 8866
      3921 8852 3909 8864 3905 8881
TIME...MOT...LOC 2148Z 202DEG 17KT 3923 8869 

$$

SB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:25 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 16, 3:25 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
325 PM CDT Sat Jun 16 2018

.SHORT TERM...(This evening through Sunday)
ISSUED AT 325 PM CDT Sat Jun 16 2018

Isolated thunderstorms have developed this afternoon: however, due
to synoptic subsidence and an increasingly strong mid-level cap,
areal coverage has been scant at best. Any cells that manage to
develop over the next couple of hours will be short-lived and will
dissipate by sunset. Mostly clear and warm conditions will be the
rule for tonight with overnight lows remaining in the lower to
middle 70s. Another hot and humid day will be on tap for Sunday as
the upper ridge in place across the Midwest/Ohio River Valley
continues to build. Resulting highs will reach the middle 90s,
with peak afternoon heat index values from 100 to 105 degrees.

&&

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 325 PM CDT Sat Jun 16 2018

The heat will continue into Monday as the ridge holds firm and
temps once again reach the lower to middle 90s. Meanwhile, a
short-wave tracking across southern Canada will carve out a
prevailing trough over eastern Canada/New England by the middle of
next week. As this wave passes to the north, it will push a cold
front southward toward Illinois. Previous runs of the GFS had
suggested the wave would be strong enough to push the front
completely through the KILX CWA by Wednesday: however, the 12z
June 16 run now shows the front stalling across central Illinois
Tuesday through Friday. This more northern trend with the
baroclinic zone was first hinted by the 12z June 15 ECMWF, with
the latest run of that model now even further north with the
front. Based on this clear northward trend and the overall
strength of the upper ridge, it appears the front will get hung up
in the vicinity for much of the coming week. Based on model
consensus, have confined low chance PoPs to the northern CWA
Monday night...then further south across the remainder of the area
Tuesday through Saturday. It will not be a wash-out by any means,
but it appears scattered showers and thunderstorms will develop
each day.

While models now agree with the southward extent of the
initial front, disagreement arises concerning the speed/track of
a significant short-wave tracking through the Plains later in the
period. The latest GFS shows this wave approaching, then lifting
northward into Canada by next weekend...while the ECMWF brings the
wave into the Midwest and essentially cuts it off from the main
flow. Will need to keep an eye on the evolution of this feature,
as it could potentially provide enhanced synoptic lift and a
higher rain chance by Friday/Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1242 PM CDT Sat Jun 16 2018

VFR conditions will prevail through the entire 18z TAF period.
FEW-SCT diurnal Cu at around 4000-5000ft will develop this
afternoon, then dissipate by sunset. Winds will be S/SW at 10kt or
less through Sunday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT Monday for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&

SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Jun 16, 3:45 PM CDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
345 PM CDT Sat Jun 16 2018

ILZ027>031-036>038-040>057-061>063-066>068-071>073-171100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
345 PM CDT Sat Jun 16 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT MONDAY...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Heat Index values will range from 98 to 103 degrees late this
afternoon, and lower to around 90 degrees by sunset.

An isolated thunderstorm will be possible late this afternoon. No
severe weather is expected. The threat for a thunderstorm will
end by sunset this evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Summerlike heat and humidity will continue Sunday and Monday.
Afternoon heat indices in a few locations may approach 110 degrees
Sunday afternoon, and around 105 degrees Monday.

A better threat for more widespread thunderstorms will return
Monday night through Tuesday night as a frontal system drops
south into our area, with a daily chance for thunderstorms
continuing for the remainder of the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Smith

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:49 PM CDTSpecial Weather StatementILXShelby26 min
Jun 16, 5:14 PM CDTSevere Thunderstorm WarningILXShelby31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.